Hail, Pulaski
- When
- April 5, 3:07 AM EST
- Where
- Pulaski County, Somerset
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.100, -84.600
Some trees were also down.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 5, 12:10 AM EST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1210 AM EST SAT APR 5 2003 UPDATED FOR SVR TS WATCH OUDEMAN ----------------------------------------------------------------- 945 PM EST FRI APR 4 2003 ONLY UPDATE PLANNED FOR TONIGHT IS TO MENTION TIMING...WILL SAY LATE. SHOWERS AND THUNDERSTORMS SITUATED ALONG FRONT WHICH IS NOW JUST TOUCHING WESTERN KY. NEW META MAINTAINS TIMING WITH FRONT/SHOWERS/TS IN THE EARLY MORNING HOURS. FRONT SLOW TO MOVE EAST WITH STEERING FLOW HAVING PARALLEL COMPONENT. ABOUT HALF OF THE AREA IN SPC SLIGHT RISK. INSTABILITY GETS ADVECTED WITH FRONT...SO WILL BE SLIGHTLY UNSTABLE DESPITE THE HOUR. OUDEMAN -------------------------------------------------------------------- 328 PM EST FRI APR 4 2003 ...FORECAST ISSUES... FORECAST ISSUES FOR THIS RUN DEAL WITH PRECIP CHANCES TONIGHT AND AMOUNT OF CLEARING DURING THE DAY TOMORROW. NEXT FORECAST CHALLENGE DEALS WITH OVERNIGHT LOWS TOMORROW NIGHT WITH POSSIBLE RIDGE/VALLEY SPLIT. NEXT WEATHER MAKER HEADS IN FOR SUNDAY. ...SHORT TERM... SCATTERED CONVECTION HAS BROKEN OUT ACROSS THE AREA AS APPROACHING MID LEVEL WAVE AND SFC HEATING HAVE ERODED MUCH OF OUR CAPPING INVERSION THAT WEVE SEEN OVER THE LAST FEW DAYS. BIGGER ACTION TAKING PLACE OVER MISSOURI AND SOUTHERN ILLINOIS. FIRST FORECAST CONCERN DEALS WITH PRECIP CHANCES TONIGHT. LATEST 18Z MODELS SHOWING DECENT INSTABILITY ACROSS THE AREA THIS AFTERNOON BUT BEST FORCING WILL OCCUR WELL TO OUR WEST AS THE HIGH SPEED UPPER LEVEL JET SURGES INTO THE WESTERN OHIO VALLEY. EXPECT TO SEE A LINE OF CONVECTION TO DEVELOP ACROSS THE MID MISSISSIPPI VALLEY AND THEN HEAD EASTWARD ACROSS KENTUCKY LATER TONIGHT. INSTABILITY WILL NOT BE AS GREAT LATER TONIGHT AS THIS AFTERNOON DUE TO LOSS OF SOLAR INSOLATION. HOWEVER...LATEST META 18Z SOUNDINGS SUGGEST SOME WEAK INSTABILITY LATER TONIGHT ACROSS THE AREA ALONG WITH A GOOD HEALTHY ENVIRONMENTAL WIND FIELD. THUS...EXPECT A THIS SQUALL LINE TO MOVE THROUGH THE AREA LATE TONIGHT/EARLY SATURDAY. AS FAR AS SEVERE RISK...MOST OF THE AREA IS IN THE GENERAL THUNDERSTORM RISK WITH A SLIGHT RISK TOUCHING OUR WESTERN COUNTIES. MAIN MODE OF SEVERE WEATHER WOULD PRIMARILY BE DAMAGING WINDS ALONG WITH SOME HAIL POSSIBLE. NOT REALLY EXPECTING TEMPS TO COOL OFF TOO MUCH TONIGHT. GENERALLY WENT WITH MID TO UPPER 50S ACROSS THE AREA. FOR SATURDAY...WILL KEEP A CHANCE OF MORNING SHOWERS AS THE REMNANTS OF THE SQUALL LINE WILL BE PUSHING OUT OF THE AREA. MODELS SHOWING RAPID DRYING AND CLEARING BEHIND THIS LINE...THUS EXPECT PARTLY SUNNY SKIES BY EARLY TOMORROW AFTERNOON. IN RESPONSE...PLAN ON GOING ALONG THE WARMER EDGE OF THE GUIDANCE ENVELOPE FOR HIGHS ON SAT. EXPECTING TEMPS TO WARM BETWEEN 62 AND 67. MOSTLY CLEAR SKIES EXPECTED FOR SAT NIGHT. LOOKS LIKE WE COULD SEE A DECENT RIDGE VALLEY SPLIT OF WINDS DECOUPLE. WILL GO AHEAD AND DO A RIDGE/VALLEY AND GO WITH LOWER 30S IN THE VALLEYS AND THE MID TO UPPER 30S ON THE RIDGES. SUNDAY/MONDAY...NEXT STORM SYSTEM BEGINS TO TAKE SHAPE OVER THE SOUTHERN PLAINS EARLY SUNDAY AND THEN HEADS TO THE NORTHEAST. EXPECT CLOUDS TO INCREASE DURING THE DAY ON MONDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS BY LATE AFTERNOON. AT THIS TIME IT APPEARS THAT THE BEST RAIN CHANCES WOULD BE CONFINED TO OUR SOUTHWEST COUNTIES. HOWEVER RAIN SHOULD GRADUALLY OVERSPREAD THE REGION SUNDAY NIGHT AND INTO MONDAY MORNING. LOW MOVES OVER EAST KENTUCKY MONDAY MORNING WITH THE GFS SHOWING DECENT DRYSLOT MOVING IN BY MONDAY AFTERNOON. NOT REALLY SURE ABOUT THIS DRY SLOT JUST YET...HOWEVER...AM CONFIDENT ENOUGH TO TAPER PRECIP OFF LATER MONDAY NIGHT. AS FOR TEMPS GENERALLY WENT WITH A MODEL BLEND. SOME UPPER LEVEL SUPPORT LINGERS BEHIND THE SYSTEM ON TUESDAY...BUT PRECIP CHANCES LOOK SLIM AT BEST...THUS PLAN ON KEEPING TUESDAY CLOUDY. ...EXTENDED... WITH THE DEPARTURE OF THE LOW PRESSURE SYSTEM...UPPER LEVEL RIDGING AND LARGE SURFACE HIGH WILL COMBINE TO GIVE US DRY AND MILD DAYS FOR WEDNESDAY AND THURSDAY. EXTENDED MODELS...ESPECIALLY THE 00Z GFS SHOW LARGE CUT OFF LOW MOVING OUT OF THE CENTRAL PLAINS AND THROUGH THE OHIO VALLEY BY THE END OF NEXT WEEK. HOWEVER...THE ENSEMBLES ARE NOT AS STRONG WITH THIS FEATURE AS THE OPERATIONAL GFS. THUS AM RELUCTANT TO GO WITH THE GFS SOLUTION FOR THE END OF NEXT WEEK. AT THIS POINT...PLAN ON GIVING THE GFS A FEW MORE RUNS BEFORE DECIDING WHAT TO DO. FOR NOW...WILL CONTINUE DRY CONDITIONS FOR FRIDAY WITH WARMING TEMPERATURES AND A SLIGHT INCREASE IN CLOUDS. AS FAR AS TEMPS GO...GFS NUMBERS IN PRETTY GOOD AGREEMENT WITH GFS ENSEMBLES. NOT MUCH CHANGE FROM THE PREVIOUS FORECAST...MAINLY JUST SOME TWEAKS HERE AND THERE. GENERALLY EXPECT TEMPS TO WARM FROM UPPER 50S ON TUESDAY TO THE MID 60S BY THE WEEKEND. ...PRELIM NUMBERS... LOZ 55/63 35/62 8314 JKL 55/62 38/60 8412 .JKL...NONE. JARVIS ===================================================================== PREVIOUS DISCUSSIONS ===================================================================== 1142 AM EST FRI APR 4 2003 NEED TO UPDATE TO REMOVE MORNING REFERENCES. WHILE AT IT...WILL ALSO REWORD THE 1ST PERIOD PRECIPITATION TO SCATTERED WORDING...SINCE THE ACTIVITY IS ALREADY OUT THERE. OUTSIDE OF WESTERN ZONES...WILL ALSO REVISE WINDS DOWNWARD SLIGHTLY IN 1ST AND 2ND PERIODS...THINKING THAT SUSTAINED WINDS WILL GENERALLY FALL IN THE 10 TO 15 MPH RANGE RATHER THAN 10 TO 20...ALTHOUGH SOME GUSTS WILL LIKELY TOP 20 MPH. HAL --------------------------------------------------------------------- 430 AM EST FRI APR 4 2003 08Z SFC ANALYSIS IS VERY SIMILAR TO THE ONE I DID 24 HOURS AGO. A TIGHT PRESSURE GRADIENT REMAINS ACROSS THIS PART OF THE COUNTRY THANKS TO DEEP LOW PRESSURE IN THE PLAINS....ABOUT 150 MILES FURTHER SOUTH THAN LAST NIGHT...AND NOW WEAKER HIGH PRESSURE IN THE SOUTHEAST AND UP IN SOUTHERN CANADA. A WAVY FRONT FROM THE LOW IS STILL MEANDERING THROUGH THE NORTHERN OHIO VALLEY AS A DISTINCT BAROCLINIC BOUNDARY. ON SATELLITE...PLENTY OF HIGH AND MID LEVEL CLOUDS ARE MOVING THROUGH THE OHIO VALLEY STRETCHING FROM THE GULF TO THE EASTERN GREAT LAKES. REGIONAL RADARS ARE RATHER DRY WITH SOME LIGHT SHOWERS NOW ENTERING SOUTH CENTRAL KENTUCKY WITH THUNDERSTORMS SEEN FURTHER NORTH...ALONG THE FRONT...CROSSING NORTH CENTRAL INDIANA. TEMPERATURES ARE EXHIBITING THE EXPECTED RIDGE TO VALLEY SPLIT WITH MID AND LOW 50S IN THE VALLEYS AND RIDGES ABOUT 10 DEGREES WARMER. THE MODELS ARE IN BETTER AGREEMENT ALOFT AT 00Z. THEY ALL TAKE A NORTHERN STREAM TROUGH THROUGH THE NORTHERN OHIO VALLEY BY SATURDAY EVENING WITH THE ETA A TOUCH SLOWER THAN THE AVN. A COUPLE OF WEAK VORTS WILL MOVE THROUGH EAST KENTUCKY THROUGH SATURDAY MORNING. THE FIRST OF THESE WILL PASS BY MID MORNING AND IS PARTIALLY RESPONSIBLE FOR THE CLOUDS TONIGHT. THE MAIN TROUGH WILL KNOCK DOWN THE EASTERN RIDGE TONIGHT AND SATURDAY WITH A REENFORCING TROUGH COMING THROUGH ON ITS HEALS TO START THE NEW WEEK. SEVERAL ATTENDANT SOUTHERN STREAM SHORTWAVES WILL ZIP PAST KENTUCKY BETWEEN SUNDAY MORNING AND MONDAY NIGHT. THERE IS MORE MODEL DISAGREEMENT FOR FEATURES BEYOND THIS WITH FAST FLOW AND PLENTY OF WEAK VORTS SURE TO FOLLOW DOWNSTREAM OF A RIDGE BUILDING OVER THE ROCKIES. SENSIBLE WEATHER WILL FEATURE THICKENING CLOUDS TODAY WITH A CHANCE OF LIGHT SHOWERS THIS MORNING AND POSSIBLY A COUPLE STRAY THUNDERSTORMS THIS AFTERNOON IN THE WARM SECTOR. THINGS WILL GET MORE INTERESTING THIS EVENING AS THE SFC LOW BEGINS TO APPROACH WITH PERHAPS A DYING SQUALL LINE MAKING IT TO EAST KENTUCKY BEFORE MIDNIGHT AND ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS POSSIBLE TOWARDS MORNING WITH THE ACTUAL FRONT. PWS OF OVER AN INCH WILL BE TAPPED MAKING MODERATE TO HEAVY RAIN A POSSIBILITY ALTHOUGH THE JET DYNAMICS ARE NOT OVERLY IMPRESSIVE. THE SHOWERS WILL COME TO AN END SATURDAY MORNING AS THE FRONT PUSHES EAST. COOL HIGH PRESSURE THEN DROPS IN BEFORE THE FRONT TO OUR SOUTH STARTS MOVING NORTH DURING THE DAY SUNDAY AS A WARM FRONT AHEAD OF THE NEXT UPPER LEVEL TROUGH. LOW PRESSURE WILL DEEPEN AND RIDE NORTHEAST THROUGH EAST KENTUCKY BY MONDAY MORNING TAPPING INTO PLENTY OF GULF MOISTURE LIKELY MAKING FOR A WET START TO THE NEW WORK WEEK. MOS VALUES ARE SIMILAR THROUGH THE PERIOD...WITH EVEN THE MET NOT FAR FROM CONSENSUS...WILL GO WITH A BLEND. STILL THINK THAT THE MODELS ARE OVERDONE WITH THE LIKELY POPS TODAY WILL KEEP IT IN HIGH CHANCE RANGE. AS FOR GFE AND THE GRIDS...PERFORMED MY USUAL POPULATING AND TWEAKING FROM THE MESOETA FOR TEMPS AND WINDS THROUGH 60 HOURS. FOR THE REST OF THE PERIOD JUST MINOR CHANGES IN THE SKY AND POP DETAILS TODAY AND TONIGHT AND AGAIN SUNDAY NIGHT INTO TUESDAY. WORK ZONES AVAILABLE SHORTLY UNDER THE AFOS PRODUCT SDFOZFJKL. PRELIMINARY CCFS: CCFJKL LOZ 072/059 065/038 066 584 JKL 072/059 065/037 064 584 GREIF
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 521 AM EST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH SATURDAY MORNING. THERE IS A SLIGHT RISK THAT THE THUNDERSTORMS COULD BE SEVERE AND PRODUCE STRONG WIND GUSTS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE FROM SUNDAY INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. GREIF
The Jackson,KY radar (KJKL), 126 km away, was scanning. The volume nearest the first event began at 08:08 UTC.
1 hail. Local standard time, as filed.
Some trees were also down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351131.